Georgia, 2018

Flash Flood and Hail in Georgia, July 6 to 7, 2018

July 6 to 7, 2018 · NWS FFC · 13 events in 13 counties and zones

An mid-level short wave moving slowly across the region, combined with a very moist and somewhat unstable airmass to produce isolated to scattered severe thunderstorms each afternoon into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An mid-level short wave moving slowly across the region, combined with a very moist and somewhat unstable airmass to produce isolated to scattered severe thunderstorms each afternoon into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 6, 12:30 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 6, 12:30 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
130 PM EDT Fri Jul 6 2018

.UPDATE...

No significant changes made to the short-term forecast grids. Tweaked
hourly Temps/Dew Points/POPs/etc. to match current trends. Although
convective development has been a bit slower than anticipated along/
ahead of the frontal boundary to the north, I still expect good
coverage of convection to develop and/or move into the area through
the afternoon. Instability is expected to remain moderate at best so
widespread severe thunderstorm development remains unlikely, however,
some strong storms with isolated severe storms is still likely.

20

&&

.PREV DISCUSSION... /Issued 743 AM EDT Fri Jul 6 2018/

PREV DISCUSSION... /Issued 334 AM EDT Fri Jul 6 2018/

SHORT TERM /Today through Saturday/...
A recent glance at early morning water vapor imagery shows a large
ridge of high pressure centered roughly near the 4 corners
vicinity...confining the stronger belt of westerly flow to northern
latitudes where vorticity associated with several shortwave troughs
can be identified near the coastline of the PacNW/BC and Quebec. In
addition...weak waves of low pressure were found off the Ga/FL coast
and just south of the LA coast. In the lower levels...a cold front
extends S/SWWD from Quebec cyclone to the GL region and into the
Southern Plains. Abundant moisture resides ahead of the boundary
while a much drier 1030mb high is situated on the backside of the
front.

For today...as has been the case...a retrograding /albeit slowing/
pattern is present across most of the lower 48 and will continue
thru the short term as ridge builds westward into Great Basin region
and weak areas of low pressure slide westward from the Atlantic
coastal waters of Ga/FL and the GOM. The CWA will experience
enhanced forcing from the south from Ga/FL coast wave as well as
forcing from the north from approaching cold frontal boundary. Given
abundant lower level moisture and increasing deeper layer
moisture...better chances for convection will exist this afternoon
and evening...especially across the north. Altho some more linear
clusters may accompany the front as it sags south into north Georgia
this afternoon...mid and upper level wind fields will remain light
and unimpressive...preventing widespread clustering of storms and
limiting widespread severe chances. Nonetheless...forecast soundings
suggest strong sfc-3km lapse rates and somewhat cool air aloft so a
few strong to severe storms carrying a wind/small hail threat seems
probable.

Convection may continue into portions of the overnight before
dwindling. Enough forcing in the vicinity of the front in addition
to Georgia continuing to reside within western US ridge "ring of
fire" will contribute to continued chances for redevelopment of
convection on Saturday. By the end of the short term Saturday evening
.lower level high pressure behind the front will slide east into
the Mid Atlantic/lower Northeast. This will allow for ridging to
develop down the leeward side of the Appalachians where some drier
air looks to make it at least into the Carolinas before we enter the
long term.

Kovacik

LONG TERM /Saturday Night through Thursday/...
A cold front will move into central Georgia Saturday before
stalling and eventually dissipating. Showers and thunderstorms are
expected to develop Saturday and Sunday across the CWA. A few of
these storms could be strong to severe as CAPES remain high across
the CWA both days. By early next week the atmosphere stabilizes
somewhat and we get back into a more diurnally driven pattern of
isolated to scattered thunderstorms.

17

&&

.AVIATION...
18Z Update...

Most areas SCT/BKN VFR level clouds currently and this trend should
continue outside of convection through 06Z. MVFR or lower ceilings
developing by 06-08Z most areas, continuing through 14-16Z.
Conditions should improve to mainly VFR by 18Z most areas. Isolated
to scattered convection developing at this time will become more
widespread through 00Z before diminishing to isolated by 06Z. Winds
northwest to northeast 4-8kt will become mainly northeast to east
after 04-06Z.

//ATL Confidence...18Z Update...

Medium on timing of convection and lower ceilings early Saturday
morning. High on all other elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          92  71  83  67 /  60  50  70  50
Atlanta         90  72  84  69 /  60  60  70  50
Blairsville     85  66  79  63 /  60  50  60  30
Cartersville    89  70  84  69 /  60  50  70  40
Columbus        93  74  88  72 /  50  50  70  60
Gainesville     88  70  80  67 /  60  50  60  40
Macon           93  72  88  71 /  50  50  70  60
Rome            90  70  84  69 /  60  50  60  40
Peachtree City  91  71  85  69 /  60  60  70  50
Vidalia         92  73  90  72 /  40  40  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....RW
AVIATION...20
Hazardous weather outlook, Jul 6, 11:46 AM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1246 PM EDT Fri Jul 6 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071700-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1246 PM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms are expected
this afternoon and into tonight as a cold front moves out of the
Tennessee Valley and into north Georgia. A few thunderstorms
could be strong to severe with gusty winds, frequent lightning,
and heavy rain. The most favorable time frame for thunderstorm
development will be through 10 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The cold front will continue its slow southward movement, moving
into central Georgia by Saturday afternoon. Numerous thunderstorms
are expected to develop by late Saturday morning and continue into
Saturday evening. Scattered to numerous thunderstorms are expected
again Sunday, mainly across central Georgia as the cold front
stalls across central Georgia. A few of these storms both Saturday
and Sunday could be strong to severe with gusty winds, frequent
lightning, and heavy rain.

Scattered mainly afternoon and evening thunderstorms are possible
Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 6, 11:57 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1257 PM EDT FRI JUL 6 2018

GAZ005-007-013-061745-
Gilmer GA-Pickens GA-Murray GA-
1257 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER...
NORTHWESTERN PICKENS AND SOUTHEASTERN MURRAY COUNTIES UNTIL 145 PM
EDT...

At 1257 PM EDT...a strong thunderstorm was over Roundtop, or near
Ellijay...moving southwest at 20 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ellijay, East Ellijay, Carters, Talona, Tails Creek, Blaine and
Roundtop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3475 8456 3459 8437 3447 8463 3450 8466
      3458 8465 3458 8468 3460 8471 3460 8473
      3461 8473 3461 8472 3462 8472 3462 8474
      3461 8475 3465 8478
TIME...MOT...LOC 1657Z 050DEG 17KT 3464 8457

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 6, 12:42 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
142 PM EDT FRI JUL 6 2018

GAZ009-016-061815-
Towns GA-White GA-
142 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNS AND WHITE COUNTIES
UNTIL 215 PM EDT...

At 142 PM EDT...a strong thunderstorm was over Anna Ruby Falls, or 10
miles north of Cleveland...moving southwest at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Blue Mountain Shelter, Mossy Creek, Camp Coleman Lake,
Anna Ruby Falls, Leaf, Smithgall Woods Conservation Are, Sautee,
Qualatchee Lake and Low Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3481 8367 3481 8368 3479 8368 3477 8363
      3474 8362 3469 8364 3466 8366 3462 8364
      3460 8364 3450 8370 3450 8373 3466 8388
      3472 8386 3473 8383 3477 8383 3479 8381
      3479 8378 3481 8378 3485 8374
TIME...MOT...LOC 1742Z 033DEG 9KT 3474 8370

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 6, 12:45 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
145 PM EDT FRI JUL 6 2018

GAZ014-021-022-061815-
Dawson GA-Cherokee GA-Forsyth GA-
145 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON...NORTHEASTERN
CHEROKEE AND NORTHWESTERN FORSYTH COUNTIES UNTIL 215 PM EDT...

At 145 PM EDT...a strong thunderstorm was near Reavis Mountain, or 11
miles northeast of Canton...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Canton, Holly Springs, Ball Ground, Waleska, Free Home, Buffington,
Hickory Flat, Union Hill, Hightower, Hollis Lathem Reservoir,
Holbrook, Lathemtown, Ducktown and Reavis Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3430 8416 3419 8429 3419 8433 3417 8435
      3412 8437 3411 8442 3430 8460 3438 8442
      3438 8440 3437 8440 3438 8439 3438 8426
      3440 8426
TIME...MOT...LOC 1745Z 050DEG 11KT 3432 8432

WIND...40MPH
Special weather statement, Jul 6, 1:04 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
204 PM EDT FRI JUL 6 2018

GAZ013-014-021-061830-
Dawson GA-Cherokee GA-Pickens GA-
204 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON...NORTHERN
CHEROKEE AND PICKENS COUNTIES UNTIL 230 PM EDT...

At 204 PM EDT...a line of strong thunderstorms extended from Hinton
to near Tate to Juno...and moving south at 10 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Jasper, Dawsonville, Ball Ground, Nelson, Marblehill, Juno, Salacoa
Valley, Lake Tamarack, Hollis Lathem Reservoir, Talmadge, Tate,
Reavis Mountain, Hinton and McKee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3449 8413 3436 8410 3430 8442 3438 8466
      3444 8466 3446 8465 3450 8464 3449 8439
      3451 8415
TIME...MOT...LOC 1804Z 014DEG 7KT 3446 8457 3443 8442 3446 8421

WIND...50MPH
Special weather statement, Jul 6, 1:11 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EDT FRI JUL 6 2018

GAZ009-061845-
Towns GA-
211 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR TOWNS COUNTY UNTIL 245 PM EDT...

At 211 PM EDT...a strong thunderstorm was over Plum Orchard Gap
Shelter, or 8 miles east of Hiawassee...moving southwest at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Hiawassee, Tate City, Macedonia, Plum Orchard Gap Shelter, Titus and
Mountain Scene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3497 8355 3495 8355 3494 8360 3492 8359
      3491 8363 3490 8363 3488 8366 3483 8366
      3482 8365 3481 8367 3489 8381 3491 8381
      3491 8384 3492 8385 3499 8357
TIME...MOT...LOC 1811Z 050DEG 7KT 3492 8361

HAIL...0.25IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 138 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gilmer

When
July 6, 1:14 PM EST to 1:24 PM EST
Where
Gilmer County, 1.95 mi SE of Licklog
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.582, -84.303

The Gilmer County Emergency Manager reported trees and power lines blown down, blocking the roadway, along Highway 52 near Mountain Ash Road.

Thunderstorm Wind, Dawson

When
July 6, 1:20 PM EST to 1:50 PM EST
Where
Dawson County, 2.2 mi NW of Johntown to 3.11 mi S of Juno
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.576, -84.303

The Dawson County Emergency Manager reported trees and power lines blown down across the northern half of the county from around the Gilmer County line on Highway 52, southeast through Juno to west of Dawsonville along Highway 53.

Thunderstorm Wind, Union

When
July 6, 2:00 PM EST to 2:15 PM EST
Where
Union County, 0.94 mi NNW of Hood
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.763, -83.874

The Union County Emergency Manager reported several trees and power lines blown down along the Richard B Russell Scenic Highway near Helton Creek.

Thunderstorm Wind, Walker

When
July 6, 2:10 PM EST to 2:20 PM EST
Where
Walker County, 1.48 mi W of Kendrick
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
34.880, -85.406

The broadcast media reported trees blown down onto a house off of Highway 157. No injuries were reported.

Thunderstorm Wind, Chattooga

When
July 6, 3:00 PM EST to 3:10 PM EST
Where
Chattooga County, 1.19 mi NW of Trion
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.541, -85.336

The Chattooga County Emergency Manager reported a tree blown down west of Trion.

Hail, Fulton

When
July 6, 3:49 PM EST to 3:55 PM EST
Where
Fulton County, 1.8 mi SW of Bolton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.800, -84.490

A trained spotter reported quarter size hail just west of I-285 in west Atlanta.

Thunderstorm Wind, Douglas

When
July 6, 4:00 PM EST to 4:10 PM EST
Where
Douglas County, 2.04 mi NE of Lithia Spgs
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.802, -84.627

The Douglas County Emergency Manager reported a tree blown down onto a mobile home in the Douglas Estates Mobile Home Park.

Thunderstorm Wind, Murray

When
July 6, 4:10 PM EST to 4:20 PM EST
Where
Murray County, 1.61 mi S of Fort Mountain
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.747, -84.752

The Murray County 911 center reported a tree blown down at the intersection of Old Federal Road South and Red Road.

Flash Flood, Whitfield

When
July 6, 4:30 PM EST to 8:30 PM EST
Where
Whitfield County, 1.58 mi NNW of Dalton to 1.27 mi NNW of Dalton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.789, -84.965

A trained spotter reported flash flooding approximately half a mile west of Cleveland Highway and the north bypass, near Legion Drive in Whitfield County. A water rescue also occurred in this area. Radar estimates indicate that 2 to 2.5 inches of rain occurred in this area over a short period of time.

Thunderstorm Wind, Carroll

When
July 6, 5:35 PM EST to 5:50 PM EST
Where
Carroll County, 2.77 mi E of Carrollton to 3.27 mi NW of Cross Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.579, -85.032

The Carroll County Emergency Manager reported several trees blown along Horsley Mill Road between Folds Road and Pleasant Hill Road.

Thunderstorm Wind, Troup

When
July 6, 6:25 PM EST to 6:35 PM EST
Where
Troup County, 0.32 mi ENE of Trimble
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.201, -84.895

The Troup County 911 center reported a tree blown down along Trimble Station Road near Hogansville Road.

Hail, Upson

When
July 6, 7:40 PM EST to 7:50 PM EST
Where
Upson County, 0.75 mi WNW of Silvertown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.905, -84.342

The Upson County Emergency Manager received several reports of quarter size hail in the West Silvertown neighborhood in Thomaston.

Thunderstorm Wind, Pike

When
July 7, 7:15 PM EST to 7:25 PM EST
Where
Pike County, 0.13 mi NW of Zebulon
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.101, -84.351

The Pike County Emergency Manager reported several trees blown around the intersection of Concord Street and Pope Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769593, 769582, 769606, 769610, 769612, 769560, 769617, 769622, 777518, 769629, 769630, 769565, 769633.